Montelukast side effects: Any info much... - Asthma UK communi...

Asthma UK community forum

16,117 members20,747 posts

Montelukast side effects

Bridie108
Bridie108

Any info much appreciated....I'm on day 5 of taking Montelukast. Whilst it is really helping my asthma ( huge relief!), I seem to be experiencing some nasty side effects. Basically I'm aching all over ( head and body) in the way I've experienced with food poisoning for example, rather than exercise aches. I'm tired and queasy. I take it at about 9pm, as advised by respiratory nurse.

The side effects are pretty debilitating as I have a 5 month old and a very active 6 year old!

I'm loathe to stop it as I'm so happy to be breathing more easily, so I wondered if anyone has experienced this and if it persists or passes after the body adjusts?

I started taking Relvar 3 days before as well, but I'm assuming it's more likely the Montelukast causing it.

Many thanks in advance.

24 Replies
oldestnewest

Hi

Sorry to hear you are feeling poorly. I am on both the medications you have mentioned with no side affects. But i know various different inhalers ,tablet etc have caused various side affects. I am sure somebody will give you better info than I can. Stay save

Bridie108
Bridie108 in reply to teddyd

Thank you all for your help....I'm speaking with the resp nurse on the phone on Thursday so I will.talk it through with her and see what she thinks.

It's a good idea about speaking with the pharmacist too, I'll call them today. Many thanks all.

Stay safe

Hi I have had the same effect with seretide which is the worst inhaler with teribble side effects they put me on frostair two puffs morning and night but I only took one puff through a spacer it kept my asthma down for three days but now like you I,m getting itchy all over and very difficult to get sleep so I, ve kept the inhaler reluctant to give it up ; but asked the nurse to be put back on a brown inhaler I cant do with out sleep . But one more thing I found taking a anti allergy tablet does help being an anti itch remedy . varying the dose didnt stop the constant itching with me . So hope this helps .

Although it must be nice to be breathing better I think you should speak to your doctor about the side effects to help decide if it’s right to continue with the monteleukast. It’s not for everyone. I got bad side effects (different to your though) and had to stop. I got quite a lot of responders on here to my post about it a few weeks ago. Will try and look back and see if any of them might be helpful to you.

Bridie108
Bridie108 in reply to Calmcat

Thank you all for your help....I'm speaking with the resp nurse on the phone on Thursday so I will.talk it through with her and see what she thinks.

It's a good idea about speaking with the pharmacist too, I'll call them today. Many thanks all.

Stay safe

Bridie108
Bridie108 in reply to Calmcat

Thank you all for your help....I'm speaking with the resp nurse on the phone on Thursday so I will.talk it through with her and see what she thinks.

It's a good idea about speaking with the pharmacist too, I'll call them today. Many thanks all.

Stay safe

I'm on Montelukast and get vivid dreams. It was the inhaler Fostair (similar to Relvar) which gave me horrible headaches. But these wore off after a week and were gone by day ten.

Spiriva was different, in that it was great at first but I got side effects after three months and got so ill I had to come off it.

Starting two new medications in the same period doesn't help identify the culprit.

Talk to your pharmacist as they are more likely to be helpful with side effects and may come up with a way to identify the culprit. Once identified you can try an alternative. There is an alternative to both meds.

You may want to use both meds for a couple of weeks before you talk to the pharmacist just in case things settle down or get worse. Try noting onset of side effects and how soon they peak after taking both meds.

Hope you find a resolution.

Bridie108
Bridie108 in reply to Poobah

Thank you all for your help....I'm speaking with the resp nurse on the phone on Thursday so I will.talk it through with her and see what she thinks.

It's a good idea about speaking with the pharmacist too, I'll call them today. Many thanks all.

And yes, I get the vivid dreams too! But I can live with that if the other side effects ease

Stay safe

I took Montelukast for a number of years when my asthma was hard to control and it definitely helped.

One of the things that my consultant told me at the time was that if it is going to work for you (in terms of improved breathing) you will notice that difference in around three weeks of starting to take it. If it hasn’t happened by that point then other options need to be explored.

I had some nasty known side effects such as nightmares but it settled down after a couple of months. Like the other posters I’ve also had side effects from taking Sirdupla (Seretide generic) that couldn’t be lived with (mouth swelled up), so if what you’re going through is untenable try to get a telephone conversation with your GP, respiratory nurse, or, consultant if you have one.

Thank you all for your help....I'm speaking with the resp nurse on the phone on Thursday so I will.talk it through with her and see what she thinks.

It's a good idea about speaking with the pharmacist too, I'll call them today. Many thanks all.

Stay safe

See replies to my post post ‘Monteleukast bad reaction?’ Some people had similar reactions to yours and one person even had to go to hospital because of complications- definitely speak to doctor or pharmacist about it

Bridie108
Bridie108 in reply to Calmcat

Thanks will check that out.

Have you considered you may have a flu/covid19 not trying to worry you perhaps phone nhs 24 see what they say and take care

Bridie108
Bridie108 in reply to SolidAir

Thanks.....though I think v unlikely as our whole family has been self isolating for over 3 weeks now. Plus I had flu in December ( confirmed as I was hospitalised) and it's rare to get it twice.

I'm feeling tentatively a bit better today though, so maybe my body is adjusting to them.

Will speak to pharmacist when their line opens at lunch time

SolidAir
SolidAir in reply to Bridie108

Cool don't wish any of the stuff going round on anyone take care 🖖

I have been on this medication for around five years now, and so far I haven’t noticed any side effects at all. I guess all things have a different effect on each and every one of us. I am sorry you are experiencing such bad side effects, I think it is important to talk to your health care provider to figure out what they can do for you. I hope you are feeling better soon!

Bridie108
Bridie108 in reply to Willow7733

Thank you. Today has been considerably better.

I'll speak to pharmacist tomo( missed them earlier) and see how I'm feeling then.

All.tge best

I’ve been in it for two years - montelukast.

Originally I took it as directed at night, whilst it worked for me, the nightmares and depression were horrendous. I stopped for a couple of weeks and returned to normal, then restarted but took it in the morning.

As it worked well on surprising my asthma’s, I really wanted to give it a fair trial and some online research said that taking it in the morning could minimise the side effects for some people.

It works and doesn’t give the nasty side effects. I’ve not had a problem since.

Sorry to hear this, I don’t have any side effects with montelukast. Hope you get sorted.

Hi bridie

Yes! I got the same. Tired and aching all over, concrete shoes etc for a good few weeks (sorry!) then it wore off as my body got used to it. Give it a chance, 5 days is still early. I think it's depression & mood changes that you have to look out for more. Good luck.

Hi I originally was having bad side effects then the doc put me on 5mg x 2 a day. Which seems to help now a days I don't even notice anything with them

I've been on it for years and I too have swapped to taking it in the morning as I couldn't get to sleep when taken at night. No side effects for me and breathing is awesome 😁

Hidden
Hidden

I’ve been taking 6 months. Did you have any problems with nausea with this? I’ve just switched to mornings after not sleeping with it but was nauseous this morning and wondered if it was that. Will try with food tomorrow.

Ive been on montelukast for a few weeks now and luckily haven't had any side effects other than weird dreams, its definitely helped me. I am also on fostair and like someone else said I had headaches at first but they stopped after awhile. I have heard that some people csnt tolerate montelukast as it gives them horrendous side effects. I must be one of the lucky ones.

You may also like...